Acquire the license to the best health content in the world
Contact Us

Osteoporosis Drugs Linked to Rare but Serious Thigh Breaks

Task force recommends bisphosphonate label changes to alert clinicians and patients to risk

TUESDAY, Sept. 14 (HealthDay News) -- Long-term use of bisphosphonates, a medication class widely prescribed for osteoporosis, may be associated with atypical and serious thigh bone fractures, according to the report of a professional task force published in the September issue of the Journal of Bone and Mineral Research.

Elizabeth Shane, M.D., of Columbia University in New York City, and colleagues on a task force of the American Society for Bone and Mineral Research reviewed the medical literature and identified 310 cases of the atypical fractures, which resemble stress fractures and can occur with little or no trauma. The atypical fractures, accounting for under 1 percent of hip/thigh fractures, are suspected of being linked to long-term bisphosphonate use.

The researchers found that 94 percent of patients with the atypical fractures had taken bisphosphonates, most longer than five years. The task force recommended: product labeling to alert health professionals and patients to the atypical fracture risk and associated warning signs; new diagnostic/procedural codes for the fractures to improve case reporting; and an international fractures registry.

"We know that bisphosphonates prevent many, many common fractures. For this reason, we want to emphasize that patients should not stop taking these drugs because they are afraid of the much more uncommon femur fractures. They should talk to their health professionals about their concerns and should let them know if they experience any new groin or thigh pain," Shane said in a statement.

Many members of the task force disclosed financial ties to pharmaceutical, medical device, and/or other commercial entities.

Abstract
Full Text

Physician's Briefing